Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Des Moines, IA

June 17, 20184 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2018, 6:14 PM CDT for 4 counties in Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2018, 6:14 PM CDT (23:14 UTC)
Expired
Jun 17, 2018, 6:45 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

957 
WUUS53 KDMX 172314
SVRDMX
IAC025-091-151-187-172345-
/O.NEW.KDMX.SV.W.0151.180617T2314Z-180617T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
614 PM CDT SUN JUN 17 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Webster County in central Iowa...
  Southeastern Pocahontas County in northwestern Iowa...
  Northeastern Calhoun County in west central Iowa...
  Southwestern Humboldt County in north central Iowa...

* Until 645 PM CDT.

* At 614 PM CDT, a severe thunderstorm was located near North Twin
  Lake, or near Rockwell City, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Dodge, Rockwell City, Manson, South Twin Lake, North Twin
  Lake, Fort Dodge Regional Airport, Pomeroy, Badger, Gilmore City,
  Callender, Twin Lakes, Barnum, Moorland, Palmer, Clare, Somers,
  Knierim, Rinard, Jolley and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4227 9446 4247 9479 4280 9443 4255 9397
TIME...MOT...LOC 2314Z 224DEG 34KT 4245 9456 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
2 follow-up statements
627 
WWUS53 KDMX 172329
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
629 PM CDT SUN JUN 17 2018

IAC025-091-151-187-172345-
/O.CON.KDMX.SV.W.0151.000000T0000Z-180617T2345Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
629 PM CDT SUN JUN 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN WEBSTER...SOUTHEASTERN POCAHONTAS...NORTHEASTERN CALHOUN
AND SOUTHWESTERN HUMBOLDT COUNTIES...

At 628 PM CDT, a severe thunderstorm was located 8 miles east of
Manson, or 9 miles west of Fort Dodge, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Dodge, Manson, Fort Dodge Regional Airport, Pomeroy, Badger,
Gilmore City, Callender, Barnum, Moorland, Palmer, Clare, Knierim,
Pioneer, Frank A Gotch State Park and Lizard Creek State Recreation
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4233 9435 4257 9468 4280 9443 4255 9397
TIME...MOT...LOC 2328Z 227DEG 32KT 4251 9437 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
580 
WWUS53 KDMX 172341
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
641 PM CDT SUN JUN 17 2018

IAC025-091-151-187-172349-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-180617T2345Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
641 PM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WEBSTER...
SOUTHEASTERN POCAHONTAS...NORTHEASTERN CALHOUN AND SOUTHWESTERN
HUMBOLDT COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4233 9435 4257 9468 4280 9443 4255 9397
TIME...MOT...LOC 2339Z 224DEG 34KT 4257 9429 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:56 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 17, 3:56 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
356 PM CDT Sun Jun 17 2018

.DISCUSSION.../Tonight through Sunday/
Issued at 354 PM CDT Sun Jun 17 2018

Spotty showers beneath areas of clouds are traversing northwest and
north central Iowa at mid-afternoon. With these, haven't seen any
lightning and GOES-East Day Cloud Phase Distinction shows limited if
any ice introduction up to this point. A few thunderstorms though
have recently formed and moving into the Omaha metro. All of this
activity is being forced by a subtle shortwave trough moving through
the area now. Better chance for widespread storms will generally be
north of the state along the front that will eventually slip into
Iowa, but still likely to see rain and storms over our far northern
counties tonight. Precipitable water values will be over 2 inches to
near 2.5 inches with warm cloud depths of 13000 to 14500 feet. Mean
flow of 25 to 30 knots will keep storms moving, but may end up
parallel to the front yielding training storms. Rainfall amounts
were increased using a blend of the HREF, NBM, and Superblend
guidance, which puts amounts near 1 inch toward Estherville. Locally
higher values still possible. SPC still has our northern counties
with a marginal risk of hail or damaging wind gusts and while MLCAPE
of 1000 J/kg is sufficient for storms, better organization will be
limited by deep layer shear of less than 30 knots.

The front will slowly drop into the state on Monday with an overall
lull in the convection. The heat advisory will be allowed to expire
for the northern part of the state this evening as clouds or showers
will bring relatively cooler weather on Monday. For the I-80
counties and points south, will extend advisory as warm and quite
humid air will continue. There is still potential, especially near I-
80 counties, that showers and storms will reach this area before
peak heating and highest heat index values are realized. However,
boundary will be close by so could have additional moisture
pooling/higher dewpoints leading to heat index values edging over
100 degrees.

The next round of storms as alluded to above will begin to develop
Monday afternoon as better Q-vector convergence moves across the
area later Monday afternoon into Monday night. The highest chances
will be north of Highway 30. Precipitable water values will be
around or above 2 inches once again with warm clouds depths of 13000
to near 15000 feet across central Iowa. Mean layer flow won't be as
strong at 15 to 20 knots so better chance for slower moving,
efficient rain producing storms than tonight. Similar adjustments
were made for rain amounts Monday night as tonight, which bring a
general 1 to 1.5 inches across many areas south of Highway 3 and
north of I-80 roughly with locally higher amounts expected. Rain is
expected to linger into Tuesday as the front continues to slowly
move/meander southward into northern Missouri. While precipitable
water values may be slightly lower, the rest of the heavy rainfall
parameters stay on point, just more so focused over southern
Iowa. Additional discussion on hydrology concerns is below in the
hydrology discussion.

Wednesday into Saturday, chances for showers and storms will
continue across the state with the best chances over central to
southern Iowa. High temperatures will be more seasonal with highs in
the upper 70s to low 80s. A more substantial trough moves toward
the area on Thursday with the GFS and now the ECMWF showing it
propagating through on Friday into Saturday with drier air perhaps
by later Saturday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1229 PM CDT Sun Jun 17 2018

Official TAFs have VFR conditions throughout this period with
gusty winds from the southwest decreasing this afternoon. However,
challenges remain on impacts of storms later tonight over
northern Iowa. There are some showers crossing into western Iowa
possibly arriving between 19-20z at FOD, but confidence is too low
to even include VCSH at this time. Better chance for showers and
storms with MVFR or perhaps IFR conditions will be tonight as a
cold front sinks into the state with focus on FOD and MCW. They
may also impact ALO, but this is a lower chance so decided not to
include. Lastly, a period of low level wind shear is possible
tonight across northern and central Iowa.

&&

.HYDROLOGY...
Issued at 354 PM CDT Sun Jun 17 2018

Over the last 7 days, there have been several rounds of heavy
rainfall across parts of central Iowa. Doppler radar estimates
show a general 2 to 4 inches has fallen in an area roughly bounded
by a polygon from Emmetsburg to Grinnell to Oskaloosa to Osceola
to Atlantic to Carroll and back to Emmetsburg. Estimates within
this polygon have local maxima of 5 to 6 inches. Ames COOP
observer 5 miles southeast of the city recorded 7.56 inches for
this same time period. This doesn't include the rain that fell the
first full week of June over north central Iowa with flooding in
Mason City along Willow Creek and the Winnebago River as well as
along the Shell Rock River in Clarksville and Greene, which
lingered into last weekend and early this week.

Current forecast rainfall through Tuesday night has 1.5 to 2
inches average north of I-80. Still expecting some higher end
totals closer to 4 or 5 inches from various deterministic models.
With antecedent conditions setting the stage and expected
rainfall, isolated flash flooding will be possible with WPC
Excessive Rainfall Outlook over parts of our area the next three
days. While river forecast center ensemble hydrographs using best
estimate 72 hour rainfall would keep most rivers below flood
stage, the higher end rain totals could lead to minor or perhaps
moderate flooding as some gauges. Will continue to monitor in
future forecast cycles if conditions warrant issuance of any
watches.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Monday for IAZ057>062-070>075-
081>086-092>097.

Heat Advisory until 7 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
HYDROLOGY...Ansorge
Hazardous weather outlook, Jun 17, 3:01 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
301 PM CDT Sun Jun 17 2018

IAZ004>007-015>017-023>028-033>039-044>050-182015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-
301 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of central and
north central Iowa.

.DAY ONE...This afternoon and tonight

An isolated severe storm and locally heavy rainfall may occur
overnight.

A Heat Advisory remains in effect for the area through 7 pm this
evening. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms are forecast for Monday afternoon into
early Tuesday. Large hail and damaging wind gusts are the primary
threats. Heavy rain may also occur. Additional storms are
forecast at times through the week, however, the predictability
of severe weather remains low at this time from mid to late week.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times tonight into Monday.

IAZ057>062-070>075-081>086-092>097-182015-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
301 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of central and
south central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory remains in effect for the area through Monday.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms are forecast Monday afternoon into early
Tuesday. Large hail and damaging wind gusts are the primary
threats. Heavy rain may also occur. Locally heavy rainfall will be
possible again across southern Iowa Tuesday into Wednesday. More
storms are forecast Thursday and Friday, however, the
predictability of severe weather remains low at this time from mid
to late week.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed at times Monday into Monday night.

In the hours before

Local storm report, Jun 17, 5:16 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     3 E BUCK GROVE          41.92N 95.34W
06/17/2018  M63 MPH          CRAWFORD           IA   MESONET

            RWIS SITE.

&&

AK
Local storm report, Jun 17, 5:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     DENISON                 42.02N 95.35W
06/17/2018  E50 MPH          CRAWFORD           IA   TRAINED SPOTTER

            (TIME ESTIMATED BY RADAR).

&&

AK
Special weather statement, Jun 17, 5:47 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
547 PM CDT SUN JUN 17 2018

IAZ033-034-045-172315-
Calhoun IA-Sac IA-Carroll IA-
547 PM CDT SUN JUN 17 2018

....Strong winds possible with storms in west central Iowa...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, or 10 miles north of Carroll, moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Carroll, Rockwell City, Lake City, Lake View, South Twin Lake, North
Twin Lake, Black Hawk Lake, Breda, Lohrville, Twin Lakes, Auburn,
Lytton, Lidderdale, Lanesboro, Somers, Rinard, Jolley, Yetter, Hobbs
County Park and Twin Lakes State Park.

LAT...LON 4256 9476 4240 9440 4239 9440 4221 9459
      4221 9463 4218 9463 4204 9477 4221 9510
TIME...MOT...LOC 2246Z 223DEG 39KT 4223 9482

Martin
Local storm report, Jun 17, 6:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     DENISON                 42.02N 95.35W
06/17/2018                   CRAWFORD           IA   TRAINED SPOTTER

            LARGE TREE LIMB BROKEN. TIME ESTIMATED FROM
            RADAR.

&&

JAZ
Local storm report, Jun 17, 6:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     3 E BUCK GROVE          41.92N 95.34W
06/17/2018  M63 MPH          CRAWFORD           IA   MESONET

            RWIS SITE.

0500 PM     TSTM WND GST     DENISON                 42.02N 95.35W
06/17/2018  E50 MPH          CRAWFORD           IA   TRAINED SPOTTER

            (TIME ESTIMATED BY RADAR).

0500 PM     TSTM WND DMG     DENISON                 42.02N 95.35W
06/17/2018                   CRAWFORD           IA   TRAINED SPOTTER

            LARGE TREE LIMB BROKEN. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Jun 17, 6:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     ROCKWELL CITY           42.39N 94.64W
06/17/2018                   CALHOUN            IA   TRAINED SPOTTER

            TREE BRANCHES APPROX. 5 INCHES DIAMETER
            DOWN.

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:42 PM CDTSpecial Weather StatementDMXCrawford33 min
Jun 17, 5:47 PM CDTSpecial Weather StatementDMXCalhoun28 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.